Indiana, 2023

Hail and Damaging Winds in Indiana, February 27, 2023

February 27, 2023 · NWS ILN · 5 events in 3 counties and zones

Showers and thunderstorms developed ahead of low pressure system moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed ahead of low pressure system moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 27, 12:56 PM EST, 48 minutes earlier.

Area forecast discussion, Feb 27, 12:56 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1256 PM EST Mon Feb 27 2023

.SYNOPSIS...
A strong low pressure system will bring gusty winds and the
potential for severe weather today. High pressure will then
build into the region through the day on Tuesday. An unsettled
weather pattern returns for Wednesday and another large system
moves through Thursday night into Friday night.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Mid level low moving into western Illinois this morning will
begin to open up and weaken as it moves across the southern
Great Lakes this afternoon into this evening. At the surface,
an occluding low will ride east across northern Illinois into
southern lower Michigan through this afternoon.

Ahead of the low, a 60 to 70 knot 850 mb jet will continue to
shift east across our area as we head into this afternoon. This
is leading to several waves of WAA induced pcpn that will
continue to lift east northeast across our area into early
afternoon. Once we get on the backside of the axis of pcpn
currently moving across Indiana and western Kentucky, we will
start to get more into the warm sector. With some colder air
moving in aloft, we will then begin to destabilize from west to
east through mid afternoon. There remains some uncertainty with
the degree of instability though and this will result in a
somewhat conditional severe threat for this afternoon. However,
if we do destabilize enough, low/mid level wind fields will be
supportive of some stronger/severe storms. The primary severe
window looks to be in the 1 PM to 6 PM time frame. Damaging wind
will be the primary threat, but if we are able to get some
stronger updrafts, at least a lower end tornado threat will also
exist.

Outside of storms, gradient winds will also be gusty this
afternoon into this evening and this is covered by our current
Wind Advisory.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Shower activity will be ongoing at the start of the short term
as an upper level disturbance works through the region. Winds
will still be gusty this evening, however they will let up some
overnight. Cooler air will move into the region tonight into
Tuesday morning with low temperatures dropped to the 30s and
40s. High pressure will then build into the region for Tuesday
with highs in the upper 40s to near 60 degrees.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure will move off to the east Tuesday night. On
Wednesday, A WAA pattern will ensue ahead of an approaching cold
front and wave of low pressure. After lows in the 30s and 40s, it
will warm up nicely for the 1st of March under partly to mostly
sunny skies. Highs will range from the lower 60s north to the lower
70s south.

For Wednesday night into Thursday, a wave of low pressure and cold
front will move east through the region. Moist ascent in the form of
a low level jet, along with frontal convergence, will bring the
threat for showers, perhaps a rumble of thunder, Wednesday night.
The best chance will be focused across our south/southeast. On
Thursday, the system pulls away fairly quickly to allow for a brief
respite in the wet weather, at least from mid morning to mid
afternoon. After lows in the 30s and 40s, highs on Thursday will be
cooler, ranging from the mid 40s north to the lower 60s south.

The biggest weather maker in the extended will be another low
pressure system which will once again eject from the southern Plains
into the Ohio Valley Thursday night into Friday night. This system
is quite energetic, and will have another fairly deep surface low
associated with it. The biggest dilemma will be the exact track of
the low as it moves across the Ohio Valley. Operational model
differences continue at this juncture with the GFS the most
northerly, the ECMWF in the middle, and the Canadian the most
southerly. The further north the low goes, the less the threat of
winter pcpn, with a southern track bringing the threat of winter
pcpn farther south. Will continue with the ensemble mean of the NBM
which takes the low across the heart of our CWFA Ohio on Friday.
This solution brings some decent rainfall to the region with the
threat for snow confined mainly to our west central Ohio zones. Will
continue to monitor and tweak as we get closer. Also given
considerable spread, too early to mention flood potential or snow
fall amounts. It will be windy with wind gusts between 30 and 40 mph
possible. Temperatures of course will vary based on the low track
with cool readings northwest and the warmest readings expected over
the southeast.

The system exits to the northeast by Saturday, leaving linger clouds
and colder weather in the post frontal CAA pattern. It will actually
be below normal for early March with highs ranging from the mid 30s
north to the lower 40s south.

For Saturday night into Sunday, high pressure will settle into the
region. After a cold start in the 20s, highs on Sunday will range
from near 40 north to near 50 south which is still a little bit
below normal.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms will overspread the TAF
sites over the couple of hours and continue through late
afternoon. This is in association with a strong low pressure
system moving through the Great Lakes region. A chance of
showers will linger into early evening before tapering off as
the low moves off to the east.

MVFR cigs will prevail through much of the TAF period with some
MVFR to IFR vsbys possible within the shower activity through
this afternoon. Outside of showers, sustained south to southwest
winds of 20 knots with gusts to around 40 knots will be
possible this afternoon. Winds will swing around to the west
this evening and gradually decrease overnight.

.OUTLOOK...MVFR/IFR ceilings and visibilities possible
Wednesday night into Thursday morning. Gusty winds will be
likely Thursday night into Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Wind Advisory until 10 PM EST this evening for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Wind Advisory until 10 PM EST this evening for KYZ089>100.
IN...Wind Advisory until 10 PM EST this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...
NEAR TERM...JGL
SHORT TERM...
LONG TERM...Hickman
AVIATION...JGL
Hazardous weather outlook, Feb 27, 3:35 AM EST, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
335 AM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280845-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
335 AM EST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

There is also the potential for severe weather today with damaging
winds and isolated tornadoes the primary threats. The best threat for
severe weather is between noon and 7 PM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon.

In the hours before

Special weather statement, Feb 27, 1:08 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Wilmington OH
108 PM EST Mon Feb 27 2023

INZ050-058-059-066-073>075-080-KYZ091>093-OHZ026-034-035-042>044-
051>053-060>062-070>072-077>079-272015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Boone-Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Miami-Champaign-Clark-Preble-Montgomery-Greene-
Butler-Warren-Clinton-Hamilton-Clermont-Brown-
Including the cities of Richmond, Connersville, Liberty,
West College Corner, Brookville, Batesville, Milan, Versailles,
Lawrenceburg, Aurora, Rising Sun, Vevay, Florence, Burlington,
Oakbrook, Covington, Erlanger, Independence, Newport, Alexandria,
Kenton, Ada, Celina, Coldwater, Wapakoneta, St. Marys,
Greenville, Sidney, Bellefontaine, Troy, Piqua, Tipp City,
Urbana, Springfield, Eaton, Camden, Dayton, Kettering,
Beavercreek, Fairborn, Xenia, Hamilton, Middletown, Fairfield,
Oxford, Mason, Lebanon, Springboro, Wilmington, Blanchester,
Cincinnati, Milford, Georgetown, and Mount Orab
108 PM EST Mon Feb 27 2023

...STRONG THUNDERSTORMS EXPECTED THROUGH MID AFTERNOON...

Scattered strong to potentially severe thunderstorms will
overspread the region through 3 PM. Wind gusts in excess of 50 mph
will be possible with the stronger storms.

Stay weather aware over the next few hours and be prepared to
take action if storms approach your location.

The radar

The Indianapolis radar (KIND), 103 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Ripley

When
February 27, 1:44 PM EST to 1:54 PM EST
Where
Ripley County, 2.07 mi S of Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
39.270, -85.220

Several trees and power lines were downed across northern portions of Ripley County.

Thunderstorm Wind, Fayette

When
February 27, 1:47 PM EST to 1:49 PM EST
Where
Fayette County, 0.87 mi SE of Bentonville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.740, -85.240

A few trees and powerlines were downed.

Thunderstorm Wind, Fayette

When
February 27, 1:55 PM EST to 1:58 PM EST
Where
Fayette County, 0.62 mi ESE of Connersville Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
39.698, -85.119

A few trees and powerlines were downed.

Hail, Franklin

When
February 27, 2:03 PM EST to 2:05 PM EST
Where
Franklin County, 2.81 mi S of Stavetown
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.360, -85.010

Hail, Franklin

When
February 27, 2:10 PM EST to 2:12 PM EST
Where
Franklin County, 0.69 mi N of Mt Carmel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.410, -84.870

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1073921, 1074027, 1073922, 1073919, 1073920.